Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 201, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 16, 2023, 6:05 PM CDT for St. Clair County, Shelby County, Talladega County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2023, 6:05 PM CDT (23:05 UTC)
- Expired
- Jun 16, 2023, 7:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:42 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 16, 2:42 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 242 PM CDT Fri Jun 16 2023 ...New LONG TERM... .SHORT TERM... (This evening through Saturday) Issued at 127 PM CDT FRI JUN 16 2023 The forecast area is positioned between a highly amplified ridge aloft over the Southern Plains northward to over Southern Canada while an upper low spins over Pennsylvania with a deep trough over much of the Mid Atlantic and Southeast Atlantic Coast. Toward the surface, the forecast area is between a stationary front along the Central Gulf Coast and a cold front that extends from Eastern Nebraska eastward into Western Pennsylvania. This afternoon. Northwesterly flow aloft will persist over the area as a few more disturbances ripple southeast over the area. A cold front will remain to the north of the area while a nearly stationary boundary will be positioned to the south of the area. Cumulus clouds will continue to develop through the afternoon across the west with some shower and storm activity expected toward late afternoon coinciding with peak low-level instability. A few storms may be strong to locally severe with strong winds and some hail. Winds will be from the northwest at 4-8 mph. Highs will range from the mid 80s east to near 90 west. Tonight. A few more disturbances in the mid levels will move southeast over the area tonight while a cold front advances south across the Tennessee Valley while a nearly stationary boundary remains just to our south. Shower and thunderstorm activity will persist across portions of the west and south, though decreasing gradually through time overnight. Some patchy fog is expected again with better potential across portions of the north and the east. A few of the storms may be strong with gusty winds and some hail. Winds will be from the south at 2-4 mph. Lows will be in the mid to upper 60s. Saturday. Mid-level ridging will move east over much of the Mississippi River Valley Region while a northwest flow prevails over the area as broad troughing persist just to our east. Additional mid-level disturbances will move southeast over the area. A surface cold front will move south into the northern counties through the morning hours while the surface boundary to our south slowly lifts north into our southern counties later in the day. The combination of surface boundaries with mid-level support will result in scattered shower and thunderstorm development through the day Saturday with the best chances across the southern and central counties due to some drier air moving into the far northern counties later in the day. Some storms may be strong to severe with strong winds and hail. Winds will shift from the south to the west later in the day with speeds from 5-10 mph. Highs will be in the mid to upper 80s across the area. 05 && .LONG TERM... (Saturday night through next Thursday) Issued at 239 PM CDT FRI JUN 16 2023 Sunday will bring another severe threat to Central Alabama as a shortwave trough moves into the area from the Plains. The current thinking is for an afternoon to evening threat for severe storms, mainly across the whole area but focused over the western and southwestern counties. This looks to be yet another damaging wind and hail threat coming to areas that have dealt with this for the better part of the last week. By Monday, an upper level low will sink down into the region from the central Mississippi River Valley and will probably hangout into late week. With this setup, rain and storm chances remain elevated through the extended. Daytime highs may be tempered somewhat, remaining in the low to mid 80s during the week. 12 Previous long-term discussion: (Saturday through Thursday) Issued at 424 AM CDT FRI JUN 16 2023 On Sunday, clusters of storms are expected to occur toward our northwest, supported by a 500mb trough and broad low-level confluence within an unstable air mass. These storms should propagate toward our region based on the path of the shortwave and placement of the instability/shear axis. Ensemble means are showing the bulk of rain and storms affecting Central Alabama a tad later into Sunday than before, favoring sometime late Sunday afternoon into (perhaps more-so) Sunday night/early Monday morning as a few storm clusters move across the region. Flow is decent with 30-40 knots of bulk shear with sufficient MUCAPE to yield a severe threat. Heavy rainfall could also occur and pose an isolated flood risk. This part of the forecast still carries some complexities that high-res guidance may help to resolve once within range but, based on the overall setup, we'll continue a slight risk (level 2 out of 5) for severe storms Sunday/Sunday night. An upper low looks to meander about the region through the rest of the extended forecast/through Thursday, producing spells of showers and storms. While there will probably be nighttime activity, peak coverage should occur with afternoon and evening destabilization. 89^GSatterwhite && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT FRI JUN 16 2023 Except generally VFR conditions through the afternoon with the exception in vicinity for shower and thunderstorm activity that will develop later in the afternoon with best chances west and southwest. The activity will decrease through the overnight but may linger across the southern portion of the area. Patchy fog is again expected towards daybreak Saturday with best potential across portions of the north and east. Chances for showers and thunderstorms will increase again during the day Saturday with bet potential across the south and southeast. 05 && .FIRE WEATHER... Showers and storms are forecast each day through the period, with varying daily coverage. Minimum RH values each afternoon will remain above critical thresholds, generally staying above 45-50 percent. 20ft winds should be generally less than 10kts from the west this evening, northwest tomorrow, and southwest on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 65 88 62 90 / 30 30 10 40 Anniston 66 87 64 89 / 30 40 10 40 Birmingham 68 87 66 89 / 40 40 10 40 Tuscaloosa 67 86 66 87 / 60 50 20 60 Calera 66 85 66 88 / 50 50 20 40 Auburn 67 85 66 87 / 40 50 20 40 Montgomery 68 85 67 89 / 60 50 20 40 Troy 67 87 67 89 / 60 60 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...05 LONG TERM....12 AVIATION...05
Hazardous weather outlook, Jun 16, 4:42 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 442 AM CDT Fri Jun 16 2023 ALZ011>015-017>050-171245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 442 AM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible this afternoon and evening for much of Central Alabama. Threats include damaging winds up to 60 mph and large hail. Locally heavy rainfall could produce flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A couple severe storms may occur Saturday afternoon across the southern portion of Central Alabama. Threats include damaging winds up to 60 mph and large hail. Severe storms are possible sometime Sunday or Sunday night for much of Central Alabama. Threats include damaging winds up to 60 mph and large hail. Locally heavy rainfall could produce flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is needed through Sunday.
In the hours before
Special weather statement, Jun 16, 3:47 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
347 PM CDT Fri Jun 16 2023
ALZ011-012-162115-
Marion AL-Lamar AL-
347 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southwestern Marion
and northeastern Lamar Counties through 415 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 8 miles southwest of Hamilton, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Guin, Detroit, Weston, Henson Springs, Byrd, Marion County
Public Lake, Rankin Fite Airport and Pikeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3409 8820 3414 8820 3419 8802 3400 8792
3396 8817 3408 8821
TIME...MOT...LOC 2047Z 257DEG 12KT 3407 8811
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, Jun 16, 5:06 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
506 PM CDT Fri Jun 16 2023
ALZ012-162245-
Lamar AL-
506 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of Lamar County through
545 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 10 miles northwest of Sulligent, moving southeast at 45
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Sulligent, Detroit, Beaverton, Blooming Grove, Lamar County
Airport, Crews, Bedford, Crossville, Cody, Henson Springs and Pine
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Alabama.
&&
LAT...LON 3406 8821 3405 8800 3405 8799 3402 8799
3402 8795 3363 8795 3380 8824
TIME...MOT...LOC 2206Z 302DEG 37KT 3399 8827
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
87/GranthamLocal storm report, Jun 16, 5:15 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
515 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail Forest 33.48N 88.27W
06/16/2023 E1.00 inch Pickens AL Public
&&
MALSpecial weather statement, Jun 16, 5:19 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
519 PM CDT Fri Jun 16 2023
ALZ025-027-162300-
Shelby AL-Talladega AL-
519 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southwestern
Talladega and northeastern Shelby Counties through 600 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vincent, or 10 miles northeast of Chelsea, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sylacauga, Childersburg, Vincent, Harpersville, Westover, Oak Grove,
Bon Air, Winterboro, Alpine, Sycamore, Logan Martin Dam, Sterrett and
Mignon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3317 8626 3340 8663 3346 8648 3343 8638
3340 8638 3341 8634 3333 8610
TIME...MOT...LOC 2218Z 300DEG 12KT 3340 8647
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
87/GranthamLocal storm report, Jun 16, 5:28 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
528 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Hail Forest 33.49N 88.28W
06/16/2023 E2.75 inch Pickens AL Public
Hail covering the ground.
&&
MALLocal storm report, Jun 16, 5:43 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
543 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM Hail Forest 33.48N 88.27W
06/16/2023 E2.75 inch Pickens AL Public
Corrects previous hail report from Forest.
Hail covering the ground.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:46 PM CDT | Special Weather Statement | BMX | Jefferson | 29 min |
| Jun 15, 9:17 PM CDT | River Flood Warning | BMX | Sumter | 5 days |
| Jun 16, 6:40 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 65 min |
| Jun 16, 7:09 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo | 66 min |
| Jun 16, 7:44 AM CDT | Special Weather Statement | BMX | Dallas | 61 min |
| Jun 16, 10:03 AM CDT | Special Weather Statement | BMX | Barbour | 57 min |
| Jun 16, 3:47 PM CDT | Special Weather Statement | BMX | Marion | 28 min |
| Jun 16, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 62 min |
| Jun 16, 5:06 PM CDT | Special Weather Statement | BMX | Lamar | 39 min |
| Jun 16, 5:19 PM CDT | Special Weather Statement | BMX | Talladega | 41 min |
| Jun 16, 5:37 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 53 min |
| Jun 16, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 45 min |
| Jun 16, 5:52 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens | 3 hr |
| Jun 16, 6:12 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 48 min |
| Jun 16, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 17 min |
| Jun 16, 6:26 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 51 min |
| Jun 16, 6:28 PM CDT | Flash Flood Warning | BMX | Pickens | 3 hr |
| Jun 16, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Tuscaloosa | 48 min |
| Jun 16, 6:31 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 44 min |
| Jun 16, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 63 min |
| Jun 16, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 59 min |
| Jun 16, 6:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.